Hail, Stutsman
- When
- July 18, 4:25 PM CST to 4:29 PM CST
- Where
- Stutsman County, 7.6 mi S of Woodworth
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.040, -99.300
An isolated strong thunderstorm produced hail across Stutsman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated strong thunderstorm produced hail across Stutsman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 1:45 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI JUL 18 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 245 PM CDT FRI JUL 18 2014 MAIN HIGHLIGHT IN THE SHORT TERM WILL BE THE DEVELOPMENT OF A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT OVER THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING. PRECIPITATION IS FORECAST TO DEVELOP BETWEEN 22Z-23Z FRIDAY PER LATEST HRRR. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...AND WILL CONTINUE TO CLOSELY MONITOR. LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT ALONG A LINE FROM HARVEY TO STEELE...AND INTO LINTON. NAM BUFKIT SOUNDINGS INDICATE A PERIOD OF LITTLE OR NO CIN AT KJMS BETWEEN 22Z FRIDAY AND 00Z SATURDAY. WILL CONTINUE TO MENTION SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY THROUGH 03Z...WANING BY 06Z. PER SPC MESOSCALE ANALYSIS...STRONG DOWNDRAFT CAPE AXIS OF BETWEEN 1100-1400 J/KG EXTENDS ALONG THE FRONT ALONG WITH MARGINAL HAIL CAPE OF AROUND 500 J/KG. THUS SOME THUNDERSTORMS MAY POSSESS STRONG WINDS AND/OR LARGE HAIL THROUGH MID FRIDAY EVENING. THE REST OF FRIDAY NIGHT WILL REMAIN QUIET AS STABLE CONDITIONS WILL BE MAINTAINED BEHIND THE COLD FRONTAL PASSAGE. FOR SATURDAY...A LEE SIDE TROUGH SHARPENS IN EASTERN MONTANA AS WARM AIR ADVECTION INCREASES. SOUTHEAST WINDS AHEAD OF THE TROUGH WILL DEVELOP SATURDAY MORNING. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE WEST NEAR/ALONG THE TROUGH. HIGHS SATURDAY WILL RANGE FROM THE UPPER 70S IN THE TURTLE MOUNTAINS TO AROUND 90 IN THE WEST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 245 PM CDT FRI JUL 18 2014 FOCUS IN THE LONG TERM WILL BE ON THE WARMING TREND THROUGH THE WEEKEND AND THE POSSIBLY EXTREME HEAT VALUES IN THE SOUTHERN JAMES RIVER VALLEY ON MONDAY. THE 12 UTC MODEL SUITE REMAINS IN GOOD AGREEMENT ON A LARGE UPPER LEVEL HIGH BUILDING OVER THE SOUTHWESTERN CONUS SUNDAY INTO MONDAY. OVER THE WEEKEND WINDS ALOFT OVER NORTH DAKOTA WILL BE ZONAL...DRAGGING A FRONTAL BOUNDARY ACROSS THE STATE SATURDAY NIGHT SUNDAY MORNING. THIS WILL PROVIDE A CHANCE OF THUNDERSTORMS MAINLY ACROSS CENTRAL AND EASTERN NORTH DAKOTA. AS THE LARGE UPPER LEVEL HIGH FORMS IN THE DESERT SOUTHWEST FLOW WILL BECOME MORE SOUTHWESTERLY ALOFT OVER NORTH DAKOTA. HIGHS SUNDAY ARE FORECAST TO BE IN THE LOW TO MID 90S ACROSS SOUTHERN NORTH DAKOTA...HOWEVER THE HEAT INDEX IS FORECAST TO STAY BELOW 100 AS WINDS WILL REMAIN WESTERLY...KEEPING DEWPOINTS IN THE 60S ACROSS CENTRAL NORTH DAKOTA. MONDAY TEMPERATURES WILL BE SLIGHTLY WARMER...HOWEVER WITH SURFACE WINDS SHIFTING TO MORE SOUTHERLY DEWPOINTS ACROSS THE JAMES RIVER VALLEY WILL RISE INTO THE UPPER 60S TO MID 70S. THIS COMBINED WITH THE FORECASTED HIGHS IN THE MID 90S COULD PROVIDE HEAT INDEX VALUES OVER 100 IN PARTS OF THE SOUTHERN JAMES RIVER VALLEY. HEAT INDEX VALUES ON BOTH DAYS WILL HAVE TO MONITORED AS THERE WILL BE POTENTIAL FOR EXTREME HEAT HEADLINES ACROSS THE SOUTH CENTRAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 245 PM CDT FRI JUL 18 2014 VFR CIGS/VSBYS NEXT 24HR. MAIN DETAILS...A COLD FRONT WILL PASS THROUGH KJMS SHORTLY AFTER 00Z SATURDAY. AHEAD OF THE COLD FRONT...A THUNDERSTORM WILL BE MAINTAINED IN THE TAF DURING THE 22Z FRIDAY THROUGH 00Z SATURDAY TIME FRAME. THE REST OF THE TERMINALS WILL BE LOCATED BEHIND THE COLD FRONT WITH NORTHWEST WINDS OF 20 TO 30 MPH THROUGH 02Z SATURDAY...THEN DECREASING TO BELOW 10KT THEREAFTER. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...MM AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT FRI JUL 18 2014 NDZ004-012-192000- BOTTINEAU-MCHENRY- 258 PM CDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...AND AGAIN MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ005-013-022-023-025-035>037-045>048-050-051-192000- ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 258 PM CDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH FRIDAY EVENING. SOME THUNDERSTORMS MAY BE STRONG TO SEVERE WITH GUSTY WINDS AND LARGE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...AND AGAIN MONDAY THROUGH THURSDAY. HEAT INDEX VALUES COULD ALSO BE GREATER THAN 100 IN THE SOUTHERN JAMES RIVER VALLEY MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001>003-009>011-017>021-031>034-040>044-192000- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS- 258 PM CDT FRI JUL 18 2014 /158 PM MDT FRI JUL 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE FORECAST SATURDAY MAINLY OVER WESTERN NORTH DAKOTA. THERE WILL ALSO BE CHANCES FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS KS/MM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT FRI JUL 18 2014
NDZ025-036-037-182300-
FOSTER-KIDDER-STUTSMAN-
504 PM CDT FRI JUL 18 2014
...STRONG THUNDERSTORMS IN EASTERN AND NORTHERN STUTSMAN COUNTY...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHASE LAKE...OR 34 MILES SOUTHWEST OF
CARRINGTON...MOVING EAST AT 30 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CHASE LAKE...
WOODWORTH...
PINGREE...
BUCHANAN...
KENSAL...
MELVILLE...
EDMUNDS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4743 9857 4696 9873 4689 9956 4719 9948
4744 9897
TIME...MOT...LOC 2202Z 268DEG 28KT 4701 9943
MATHEWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 523 PM CDT FRI JUL 18 2014 NDZ036-037-046-047-050-182315- EMMONS-KIDDER-LOGAN-MCINTOSH-STUTSMAN- 523 PM CDT FRI JUL 18 2014 ...STRONG THUNDERSTORMS IN NORTHWESTERN LOGAN AND EAST CENTRAL EMMONS... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF NAPOLEON TO 12 MILES NORTHEAST OF STRASBURG...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... STREETER... WISHEK... GACKLE... LEHR... BURNSTAD... GREEN LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4616 10007 4671 9966 4676 9898 4615 9920 TIME...MOT...LOC 2220Z 262DEG 21KT 4659 9964 4624 9993 MATHEWS
The Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535852, 535853.